You are here

FDA Issues Public Health Advisory on the Fentanyl Patch

July 15, 2005 -- ROCKVILLE, MD -- The FDA today issued a Public Health Advisory regarding the safe use of transdermal fentanyl patches in response to reports of deaths in patients using this potent narcotic medication for pain management. In addition, a patient information sheet and an alert to healthcare professionals were issued identifying several important safety precautions for the use of fentanyl transdermal patches. These safety precautions include but are not limited to patient education regarding signs of overdose, proper patch application, use of other medications while using the patch, safeguards for children, and proper storage and disposal.

The FDA is conducting an investigation into the deaths associated with these patches. The Agency has been examining the circumstances of product use to determine if the reported adverse events may be related to inappropriate use of the patch or factors related to the quality of the product. It is possible that some patients and their health care providers may not be completely aware of the dangers of these potent narcotic drug products and the important recommendations regarding their safe use.

The Agency is working closely with the manufacturers of fentanyl patches to fully evaluate the risks associated with their use and to develop a plan to help patients avoid accidental fentanyl overdose.

For more information, go to: https://www.fda.gov/cder/drug/infopage/fentanyl/default.htm.

Source: The Food and Drug Administration

Recent Headlines

A new 'road map' might make it easier
Rationing, canceled treatments, and fearful patients
Your heart will thank you
Seems like the 2013 Guidelines are having an impact
Biomarker blood tests pick up subtle clues
Meeting 'zombie cells' along the way
Drug resistance in HIV patients has nearly tripled since 2001
Drug resistance in HIV patients has nearly tripled since 2001